Indiana, 2023

Drought in Indiana, December 19 to 31, 2023

December 19 to 31, 2023 · NWS IND · 6 events in 6 counties and zones

Abnormally Dry (D0) and/or Moderate Drought (D1) intensity was common across central Indiana from late May 2023 to early August 2023, and again from mid-September 2023 into December. 50 inches of precipitation promoted the expansion of Severe Drought (D2) conditions from southeastern Illinois into southern portions of Indiana during mid-December.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Abnormally Dry (D0) and/or Moderate Drought (D1) intensity was common across central Indiana from late May 2023 to early August 2023, and again from mid-September 2023 into December. A very dry November with generally only 0.75 to 1.50 inches of precipitation promoted the expansion of Severe Drought (D2) conditions from southeastern Illinois into southern portions of Indiana during mid-December.

The December 19 update indicated D2 expanding from points south and west of Bloomington to all of central Indiana's southern third, which was maintained through the January 16, 2024 update. No known impacts occurred due to no ongoing agriculture during the winter season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 19, 6:10 AM EST, 50 minutes earlier.

Area forecast discussion, Dec 19, 6:10 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
610 AM EST Tue Dec 19 2023

.Key Messages...

- Wind chills in the single digits to start the day in some locales.

- Dry and gradually warming from cool start through mid week.

- Mild with rain chances returning late week into the holiday
weekend.

&&

.Short Term...(Today and tonight)
Issued at 302 AM EST Tue Dec 19 2023

Surface high pressure will be the dominant force across the region
throughout the short term, with seasonably cool conditions and quiet
weather.

The high will quickly pass to our south through the day today, with
winds becoming southerly again by this afternoon. Strong warm
advection will begin later today, but will be strongest above the
inversion.

Highs today will recover a bit owing both to this warm advection and
plentiful sunshine, but will likely be limited to the low to mid 30s
for most areas. Modest mixing today should keep dewpoints from
recovering too significantly, remaining in the teens through
tonight. This is likely to allow lows overnight to drop below NBM
numbers, despite the thin high clouds and ongoing warm advection -
expect lows in the low to mid 20s.

Wind chill values will begin the day as low as the single digits in
some spots, recovering only into the mid 20s to around 30 this
afternoon in most areas before dropping well back into the teens
again tonight.

&&

.Long Term...(Wednesday through Monday)
Issued at 302 AM EST Tue Dec 19 2023

Wednesday through Thursday...

Surface high pressure over the Appalachians and a low amplitude
ridge overhead will provide broad subsidence and southerly winds to
central Indiana midweek. Dry low levels per BUFKIT soundings along
with the southerly winds support dry weather and above normal
temperatures. Soundings and upper flow pattern support some increase
in mid and high clouds late Wednesday into Thursday.

The southerly winds should allow temperatures to approach 50 degrees
over southwest sections Thursday with temperatures not quite as warm
over northeastern sections. This despite the increased high clouds
and perhaps some mid clouds due to isentropic lift. Temperatures
Wednesday will be a degree or so cooler but still 5 degrees or so
above normal.

Thursday night through Tuesday...

The ensembles are well clustered with above normal agreement on two
systems that will bring mild temperatures and rain to central
Indiana late this weekend into the Christmas weekend and Christmas
itself.

An upper low will be moving onshore near Baja California this
Friday. Meanwhile, a weaker wave will develop downstream over the
Missouri Valley. Southerly flow off the Gulf with the first system
will interact isentropic lift atop a boundary from the Missouri
Valley to the Ohio Valley to set up rain chances other the Wabash
Valley starting around Thursday night as the atmosphere saturates
down. By Friday, rain chances will go up as the column becomes
saturated and isentropic lifts continues. The rain will diminish or
end by Saturday as this first system departs to the east.

Moving towards Christmas, the latter upper low will merge over the
Rockies with a northwestern United States upper low with Pacific
origins. This stronger system will bring more rain and mild weather
to the Ohio Valley with the target around Christmas Day and Night.
Large anomalous PWATs and synoptic forcing offer the potential
gift of much needed rainfall of subsidence to central Indiana.
The slow movement of this system justifies PoPs into next Tuesday.

With the southerly inflow continuing and ramping up, temperatures on
Christmas Eve and Christmas Day could be 15 degrees or more above
normal and mostly in the 50s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 610 AM EST Tue Dec 19 2023

Impacts:

- No significant impacts

Discussion:

High pressure passing through the area will lead to some light and
variable winds very early in the period, with winds generally
west/southwesterly where there is a direction, but winds will
quickly become more south/southwesterly with time around 7-10KT by
midday today. A couple of gusts to near 15KT are not out of the
question, but should be sporadic enough to not merit an explicit
mention.

No restrictions to visibility are expected, and only FEW-SCT thin
high clouds can be expected later today and tonight with the high in
control.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Nield
Long Term...MK
Aviation...Nield
Hazardous weather outlook, Dec 19, 3:19 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 AM EST Tue Dec 19 2023

INZ021-028>031-035>049-051>057-060>065-067>072-200830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
319 AM EST Tue Dec 19 2023

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Bartholomew

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Bartholomew forecast zone
Reported by
Drought Monitor
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 for all but far northern portions of Bartholomew County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Brown

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 for all but far northern portions of Brown County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Owen

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Owen forecast zone
Reported by
Drought Monitor
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 across the southern tier of Owen County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Jackson

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Jackson County
Reported by
Drought Monitor
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 across all of Jackson County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Jennings

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Jennings forecast zone
Reported by
Drought Monitor
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 across essentially all of Jennings County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Decatur

When
December 19, 7:00 AM EST to December 31, 11:59 PM EST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 19, 2023 for areas southwest of Greensburg in Decatur County. Severe drought was downgraded to moderate drought on January 16, 2024.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153673, 1153674, 1153675, 1153676, 1153677, 1153678.